diabetestalk.net

When Is Diabetes An Emergency

Share on facebook

Know The Symptoms Of A Diabetes Emergency

When you are diagnosed with diabetes, there's a lot to learn. In addition to the day-to-day basics of diabetes management and treatment, there's learning to recognize the signs and symptoms of two potential diabetes-related conditions: hypoglycemia (low blood sugar) and hyperglycemia (high blood sugar). These can occur at any time and need to be treated immediately to avoid a medical emergency. Causes of Hyperglycemia Your blood sugars can rise to dangerous levels when you haven't taken enough insulin (if you are type 1) or when your insulin receptors are not working as they should (with type 2). Perhaps you miscalculated the number of carbohydrates you ate at a meal, or you were under stress or had an illness. Each of these situations can lead to hyperglycemia. Symptoms That Need Attention If you have these symptoms please call your health care professional and/or go to the emergency room: Increased thirst increased urination Nausea/vomiting Deep and/or rapid breathing Abdominal pain Fruity smelling breath Loss of consciousness Another type of dangerous situation is called Hyperglycemic hyperosmolar nonketotic syndrome (HHNS). This is defined as a dangerously high blood sugar that Continue reading >>

Share on facebook

Popular Questions

  1. doodleplum

    What is a dangerous sugar level?

    Here's my story. On friday, I went to my doctor due to feeling very ill..pain in hips and legs...excessive fatigue and a general unwell feeling with being flushed..hot/cold..all the time. They did blood work. I got a call on monday morning from an eye doctor telling me they wanted to set up an appointment for me to get my eyes checked due to my "diabetes". This was news to me because no one from my doctor's office said I had diabetes.
    I contacted a different doctor on wednesday to get a second opinion. I found out my blood sugar level at that time was 453. He did a urine test and it was loaded with sugar.
    They did a nerve conduction test on both legs and found I may already have some nerve damage going on in my left leg but the blood pressure cuff test on both legs showed good pulses.
    I went back to the first doctor and complained about NOT being told I had an issue with diabetes. I was then informed that on friday my sugar levels were at 466! Someone with diabetes told me that at 500 you can go into a diabetic coma!!! I am trying to find out if this is true because the first doctor I saw never called me after the blood work came back and I had to find out about Diabetes through an EYE doctor!
    The nurse for the doctor said he was going to send me a letter! What the heck????
    Since when does a doctor send a letter about a patient having a grave illness and is close to a diabetic coma???
    Anyone with information that can help would be appreciated. My email address is [email protected]
    I am now concerned because the medications I have been put on is causing me to be quite ill and is making my gall bladder irritated. I called the doctors office for advice but they have not called back yet. My sugar level today was 253. The meds are helping reduce the levels but causing other problems for me.

  2. Spike

    Originally Posted by doodleplum
    I am now concerned because the medications I have been put on is causing me to be quite ill and is making my gall bladder irritated. I called the doctors office for advice but they have not called back yet. My sugar level today was 253. The meds are helping reduce the levels but causing other problems for me. welcome aboard!
    what meds?
    what do u mean by "quite ill"?
    sorry, i dont email responses in forums...

  3. CatLynnette

    You had dangerous blood sugar levels. I have heard and read that anybody with a blood sugar level of 400 mg/dL or higher needs to go to a hospital emergency room right away. The numbers will be brought down by insulin, usually initially by IV. With numbers that high a person is at risk for major complications, including problems with their kidneys.
    Were you told that you are Type 2? A lot of Type 2 Diabetics can learn to manage their Diabetes with diet, exercise and sometimes with oral medications too.
    Which medications were you put on? Some medications can temporarily cause stomach upset.
    There are many good doctors to choose from. If anyone is unhappy with their doctor, then switch to another one.
    Welcome to Diabetes Daily.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes